Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 18, NWS Tucson, AZ

July 13, 2008Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 13, 2008, 7:49 AM MST for Santa Cruz County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2008, 7:49 AM MST (14:49 UTC)
Expired
Jul 13, 2008, 9:45 AM MST
In force
116 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 2.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 131449
FFWTWC
AZC023-131645-
/O.NEW.KTWC.FF.W.0018.080713T1449Z-080713T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
749 AM MST SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 945 AM MST

* AT 733 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF STRONG THUNDERSTORMS GENERATING VERY HEAVY RAIN FROM
  NEAR NOGALES NORTHWESTWARD ALONG INTERSTATE 19 TO TUBAC AND JUST
  WEST OF AMADO. STORM MOVEMENT WAS TO THE NORTHWEST AT 5 TO 10
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NOGALES
  AND TUBAC

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...HIGHWAYS AND UNDERPASSES.

LAT...LON 3152 11131 3152 11114 3172 11114 3168 11085
      3133 11078 3133 11109

$$

MEYER
3 follow-up statements
000 
WGUS75 KTWC 131522
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
822 AM MST SUN JUL 13 2008

AZC023-131645-
/O.CON.KTWC.FF.W.0018.000000T0000Z-080713T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
822 AM MST SUN JUL 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM MST FOR
WESTERN SANTA CRUZ COUNTY...

AT 815 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM 
NEAR NOGALES NORTHWARD ALONG INTERSTATE 19 TO AMADO. A SPOTTING 
IN NOGALES EARLIER REPORTED 1 INCH OF RAINFALL IN 20 MINUTES. THE 
STRONGEST STORM WAS LOCATED BETWEEN TUBAC AND AMADO NEAR INTERSTATE 
19 WHERE RADAR RAINFALL ESTIMATES WERE AT 1 TO 2 INCHES IN LESS THAN 
AN HOUR. STORM MOVEMENT WAS VERY SLOW...ABOUT 5 MPH TO THE NORTHWEST.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...ROADS AND UNDERPASSES.

LAT...LON 3152 11131 3152 11114 3172 11114 3168 11085
      3133 11078 3133 11109

$$

MEYER
000 
WGUS75 KTWC 131557
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
857 AM MST SUN JUL 13 2008

AZC023-131645-
/O.CON.KTWC.FF.W.0018.000000T0000Z-080713T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
857 AM MST SUN JUL 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM MST FOR
WESTERN SANTA CRUZ COUNTY...

AT 850 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF STRONG SHOWERS WITH ISOLATED THUNDERSTORMS 
PRODUCING HEAVY RAIN ACROSS WESTERN SANTA CRUZ COUNTY. THE STRONGEST 
STORMS WERE NOTED AROUND TUBAC AND AMADO. A RAIN GAGE IN TUBAC 
REPORTED 1.93 INCHES HAD FALLEN. RUNOFF WAS ALSO CONTINUING FROM 
EARLIER HEAVY RAIN FURTHER SOUTH IN NOGALES. STORM WAS TO THE 
NORTHWEST AT ABOUT 5 MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
STREAMS...ROADS AND UNDERPASSES.

LAT...LON 3152 11131 3152 11114 3172 11114 3168 11085
      3133 11078 3133 11109

$$

MEYER
000 
WGUS75 KTWC 131645
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
945 AM MST SUN JUL 13 2008

AZC023-131653-
/O.EXP.KTWC.FF.W.0018.000000T0000Z-080713T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
945 AM MST SUN JUL 13 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 AM MST FOR WESTERN
SANTA CRUZ COUNTY...

AT 940 PM MST...SHOWERS AND THUNDERSTORMS HAD WEAKENED AND MOVED OFF 
TO THE WEST AND NORTHWEST. WITH LITTLE ADDITIONAL RAINFALL EXPECTED 
THIS MORNING THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. 
HEAVY FLOW WILL CONTINUE ACROSS WASHES AND STREAMS THROUGH THE 
DAY...WITH MORE RAINFALL POSSIBLE THIS AFTERNOON.

LAT...LON 3152 11131 3152 11114 3172 11114 3168 11085
      3133 11078 3133 11109

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:30 AM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 13, 2:30 AM MST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 AM MST SUN JUL 13 2008

.SYNOPSIS...A MOIST AIRMASS WILL PREVAIL ACROSS SOUTHEAST ARIZONA
THIS WEEK. EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY
DURING THE AFTERNOON AND EARLY NIGHTTIME HOURS TO OCCUR.

&&

.DISCUSSION...KEMX WSR-88D DETECTED ISOLATED MOSTLY LESS THAN 30 DBZ
ECHOES OVER NRN COCHISE COUNTY AT 0925Z. A MUCH STRONGER CELL HAD
DEVELOPED IN THE VICINITY OF REDINGTON PASS ADJACENT THE EAST SIDE
OF THE CATALINA MOUNTAINS DURING THE PAST 25 MINUTES. THE REST OF SE
AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. IR SATELLITE IMAGERY
INDICATED CLEAR SKIES ACROSS FAR WRN PIMA COUNTY...WITH BROKEN-
OVERCAST LOWER AND MID-LEVEL CLOUDS ELSEWHERE. CLOUD TOPS WERE
WARMING RAPIDLY OVER FAR WEST TX/SWRN NM.

AUGUST-LIKE OR AUGUST-TYPE REGIME TO PREVAIL DURING THE EARLY PART
OF THE WEEK AS ABUNDANT MOISTURE REMAINS ACROSS SE AZ. WILL OPT FOR
SCATTERED SHOWERS AND THUNDERSTORMS OVER CENTRAL/ERN SECTIONS TODAY
AND MONDAY WITH LESSER CHANCES ACROSS WRN LOCALES. NUMEROUS SHOWERS/
THUNDERSTORMS TODAY ACROSS THE WHITE MOUNTAINS. STEERING FLOW TO BE
QUITE WEAK THUS THE MAIN THREAT SHOULD TRANSLATE INTO BRIEF LOCALLY
HEAVY RAINFALL. PER COORD WITH WFO PSR/FGZ HAVE DEPICTED A SLIGHT
DRYING TREND AND THUS SOMEWHAT DECREASED PRECIP CHANCES DURING THE
MIDDLE AND LATTER PART OF THE UPCOMING WEEK. WILL ESSENTIALLY
FORECAST A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY DURING THE
AFTERNOON AND EARLY NIGHTTIME HOURS ERN SECTIONS...WITH A SLIGHT
CHANCE OF POPS FROM THE TUCSON METRO AREA WESTWARD DURING THE TUE-
SAT PERIOD. DAYTIME HIGH TEMPS DURING THE MIDDLE AND LATTER PART OF
THE WEEK TRENDING CLOSE TO NEAR-NORMAL VALUES FOR MID JULY.

&&

.AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING
THE AFTERNOON AND EARLY NIGHTTIME HOURS INTO MONDAY. CLOUD DECKS
WILL GENERALLY BE 5-7KFT AGL...WITH LOWER CEILINGS IN HEAVY RAIN.
VISIBILITIES AT TIMES WITH THE STRONGEST STORMS AS LOW AS 1 MILE
OBSCURING MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME
HEATING WILL LEAD TO MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:09 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Jul 12, 5:48 PM MSTFlash Flood WarningTWCCochise117 min
Jul 12, 6:45 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Jul 12, 7:45 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 13, 8:01 AM MSTAreal Flood WarningTWCPima6 hr
Jul 13, 11:55 AM MSTAreal Flood AdvisoryTWCPinal110 min
Jul 13, 12:29 PM MSTFlash Flood WarningTWCPinal2 hr
Jul 13, 1:21 PM MSTAreal Flood WarningTWCPima12 hr
Jul 13, 2:25 PM MSTAreal Flood AdvisoryTWCPinal4 hr
Jul 13, 3:12 PM MSTFlash Flood WarningTWCPima, Santa Cruz2 hr
Jul 13, 3:24 PM MSTFlash Flood WarningTWCCochise111 min
Jul 13, 4:06 PM MSTAreal Flood AdvisoryTWCPima114 min
Jul 13, 4:46 PM MSTSevere Thunderstorm WarningTWCCochise59 min
Jul 13, 4:48 PM MSTFlash Flood WarningTWCCochise117 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.